Signs and Symptoms of Chest Diseases: Fellow Case Report Poster - Signs and Symptoms of Chest Disease |

Diffuse Alveolar Hemorrhage Due to K2 Inhalation FREE TO VIEW

Mark Adelman, MD; Michael Thorp, MD; Robert Smith, MD
Author and Funding Information

NYU Langone Medical Center, New York, NY

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):1248A. doi:10.1016/j.chest.2016.08.1361
Text Size: A A A
Published online

SESSION TITLE: Fellow Case Report Poster - Signs and Symptoms of Chest Disease

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Synthetic cannabinoid receptor agonists (SCRAs), often called K2 or spice, are common drugs of abuse. Reported toxic effects of SCRAs are diverse. Diffuse alveolar hemorrhage (DAH) due to SCRA inhalation has been described albeit very rarely.

CASE PRESENTATION: A 59-year-old man with a history of cocaine, alcohol, and K2 abuse was admitted to the medical ICU after a generalized tonic-clonic seizure. The patient admitted to using K2 three times in the days prior. Initial vital signs were notable for a pulse oximetry (SpO2) reading of 86%. High-flow nasal cannula (HFNC) was applied and SpO2 improved to 94%. A chest X-ray showed diffuse, bilateral parenchymal opacities. Shortly after admission to the MICU the patient had a witnessed episode of small-volume hemoptysis. Collateral information obtained from another hospital revealed that the patient had a seizure two months earlier in the setting of K2 intoxication, hemoptysis with diffuse airspace opacities on chest imaging, and cardiac arrest requiring endotracheal intubation. On the current presentation, the patient’s hypoxia stabilized with the use of HFNC. No further episodes of hemoptysis occurred so bronchoscopy was deferred. Given the clinical and radiographic findings, we gave the patient methylprednisolone for presumed drug-induced DAH. By hospital day two, the patient was weaned from HFNC to low-flow nasal cannula. Serologic work-up revealed no evidence of autoimmune disease or vasculitis. Three months later, the patient was abstaining from K2 and a chest X-ray showed resolution of the diffuse airspace disease.

DISCUSSION: DAH due to SCRA inhalation has been reported only twice before in the literature. Both patients required endotracheal intubation, and DAH was subsequently confirmed on bronchoscopy. No other etiologies of DAH were identified and both patients improved rapidly with mechanical ventilation and glucocorticoids. We did not confirm the presence of DAH as the patient’s rapidly improving hypoxia obviated the need for bronchoscopy. However, given our patient’s clinical presentation, imaging, negative lab results, and twin temporal association with K2 use, it is highly likely that this represents another case of DAH due to inhaled SCRAs.

CONCLUSIONS: Our case highlights DAH as a life-threatening complication of SCRA use. While the mechanism of injury is unknown, glucocorticoid therapy may hasten resolution.

Reference #1: Loschner A, et al. Diffuse Alveolar Hemorrhage: Add “Greenhouse Effect” to the Growing List. Chest. 2011;140(4_MeetingAbstracts):149A

DISCLOSURE: The following authors have nothing to disclose: Mark Adelman, Michael Thorp, Robert Smith

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543